Posters

Foveal detachment following intravitreal ranibizumab injection therapy for myopic choroidal neovascular membrane in a patient with myopic foveoschisis.

Poster Details

First Author: D.Aralikatti UK

Co Author(s):    S. Dawson   A. Sarmad   R. Chavan                       

Abstract Details



Purpose:

To report a case of foveal detachment complicating the preexisting macular foveoschisis after ranibizumab injections for myopic CNV and to highlight the importance of being vigilant to this rare complication as it could be mistaken for subretinal fluid from increased CNV activity.

Setting:

Birmingham and Midland Eye Centre, Birmingham, UK

Methods:

An 82-year-old lady was referred to the medical retina clinic with worsening vision in her left eye for two months. The patient’s past ocular history included bilateral high myopia, bilateral pseudophakia and right central retinal artery occlusion leaving her with no perception of light in the right eye. Her left eye vision was reduced to 6/60 and examination revealed a left macular haemorrhage. The FFA was inconclusive due to blocked fluorescence from the macular haemorrhage however the OCT scan of the left macula was suggestive of a myopic CNV. The OCT scan also showed features of myopic foveoschisis in the form of intraretinal columns in outer retinal layers. Considering that her left eye was the only seeing eye, a diagnosis of myopic CNV was concluded and treatment with intravitreal ranibizumab was started.

Results:

The OCT scan performed after two ranibizumab injections showed increase in hyporeflective subretinal space at macula which was thought to be increased subretinal fluid due to CNV activity and therefore further two intravitreal ranibizumab injections were given. On follow up visit, although the left eye visual acuity had increased to 6/36 the OCT scan showed further increase in the hyporeflective subretinal space. There were no other OCT features of CNV. The repeat FFA confirmed absence of any leakage and complete regression of the myopic CNV. This led to the diagnosis of a foveal detachment and worsening of foveoschisis as the cause of the increasing hyporeflective, optically empty subretinal space which was not due to an increase in CNV activity as was originally thought at the first follow up. The patient was referred to the vitreoretinal team for an opinion regarding future management. After weighing up the risks and benefits of surgery, the patient opted for a conservative management and decided that she would consider surgical management only if the vision deteriorates any further. There was no worsening in the foveal detachment at six months follow up.

Conclusions:

There is a limited evidence of intravitreal injections causing foveal detachment in literature. Foveal detachment and foveoschisis may occur in patients with posterior staphyloma secondary to scleral enlargement and inability of the retina to stretch. Our patient had only outer retinal foveoschisis at presentation and in spite of this she rapidly developed foveal detachment. We therefore, speculate that sudden and transient increase in intraocular pressure during the intravitreal injection could have caused an acute stretching of the already thin sclera in the staphylomatous area causing localized retinal detachment. The important observation in this case is that initially after the first two injections the increase in hyporeflective subretinal space was thought to be due to increased subretinal fluid due to CNV activity which was in fact due to the foveal detachment. As there is a drive towards doing more virtual medical retina clinics this rare complication's awareness should be increased and one should always consider it while treating myopic CNV.

Back to previous
EURETINA, Temple House, Temple Road, Blackrock, Co Dublin. | Phone: 00353 1 2100092 | Fax: 00353 1 2091112 | Email: euretina@euretina.org

Privacy policyHotel Terms and Conditions Cancellation policy